Iowa, 2018

Flooding in Iowa, September 20 to 30, 2018

September 20 to 30, 2018 · NWS DMX · 13 events in 10 counties and zones

Heavy rainfall continued across portions of central and northern Iowa through mid to late September. This allowed rivers across the area to go back into flood through the latter portion of the month.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
$2.8 million
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall continued across portions of central and northern Iowa through mid to late September. This allowed rivers across the area to go back into flood through the latter portion of the month. The West Fork of the Des Moines River remained in flood at the end of September and will be included in the October StormData event as well. The basins impacted by flooding were the Des Moines, Cedar, Winnebago, Shell Rock, and Boone River basins as well as Black Hawk Creek at Hudson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 20, 5:45 AM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Sep 20, 5:45 AM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
645 AM CDT Thu Sep 20 2018

.DISCUSSION.../Today through Wednesday/
Issued at 314 AM CDT Thu Sep 20 2018

Fairly quiet in the mid/long range with focus on today into tonight
with severe weather chances and heavy rain chances still through the
morning hours. Overall have a strengthening upper level trough
moving through the intermountain west which is expected to lift east
northeast through the region today into tonight. An associated
surface low pressure is centered across SW NE/NW KS and ERN CO with
a warm front stretching ENE through eastern NE and central/north
central Iowa. Moisture transport ahead of this system has been
oriented straight into NE Nebraska and northern IA through the
overnight hours with ongoing shower and isolated thunderstorm
activity in place across the northern third of the forecast area.
Backbuilding continues on the south side of the rain area which is
expected to continue through sunrise. However the entire area of
rain is expected to slowly ooze northward through this morning as
the warm front begins to lift north with the sfc low beginning to
lift ENE into central NE by mid morning. WPC had a moderate risk of
excessive rainfall across the north and that continues through 12z.
Rain rates have settled down some in the past few hours, but
continued fetch of moisture into the area and chances for heavy rain
still possible as moisture transport to strengthen even further
toward 12-15z. Therefore will continue the flash flood watch through
this morning.

Focus beyond early this morning, then shifts to the severe threat
for thunderstorms toward mid/late afternoon into tonight. The sfc
low off to the southwest to become situated near the Sioux City area
by 18z and then lift into SW MN toward 21z before moving into NW WI
by late evening. The associated warm front will continue to lift
northward into southern MN by this afternoon, with a trailing cold
front stretching from NW IA through central/eastern NE toward
mid/late afternoon. Some question as to how far north the warm front
will lift and expect development of storms along/south of the front
toward mid/late afternoon. With the sfc low expected to be in NW
IA/SW MN, could have a chance for some of the activity across far
northern Iowa. These storms are expected to be more discrete and
will bring the better chances for tornado development near the low
pressure area and the aforementioned warm front. CAPE values around
2000 J/kg or higher expected in the warm sector with strong low
level/deep layer shear in place. Some of the higher res models keep
the sfc low a bit further south tracking closer to the IA/MN border
which would increase the tornado threat across the far northern
forecast area near the triple point. Storms also expected to develop
along the sfc cold front extending S/SW from the sfc low through the
late afternoon hours. As the front slides across the area this
evening will see a continued chance for thunderstorms and severe
wind gusts. If can get some bowing segments in the line and
orientation of the 0-3 shear vector, could see some brief spinups
along the line of storms as well in addition to the damaging wind
threat. Enough instability and shear that could see some large hail
with the storms later today/tonight as well, but best chances will
be with the storms initially especially in any storms that remain
discrete. The front should exit the area by late tonight with precip
chances waning as well by Friday morning.

Other issue besides the severe weather will be gusty winds ahead of
the front across the forecast area today. Winds aloft to increase to
around 30 to 40 kts with a tightening sfc pres gradient. Harder to
get these winds to translate to the surface with mixing versus in a
CAA pattern, but still should get breezy to windy conditions. Would
not be surprised either if a few sites especially in the south/west
today hit advisory criteria at times. However do not feel it will be
widespread enough or consistent enough to issue a wind advisory for
now.

High pressure to then build into the area behind the system for
Friday into Sunday with dry and cooler conditions. Another system to
move through the region Monday into Tuesday bringing the next
chances for rain and storms with another system toward late next
week. More seasonable temperatures expected throughout the mid/long
range with a stronger cooldown looking probable just beyond the
forecast period.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 645 AM CDT Thu Sep 20 2018

Showers are expected to gradually diminish this morning across the
northern Iowa as the area of rain is expected to lift into MN as a
warm front lifts northward through the day. This should allow IFR
to MVFR CIGS to lift into VFR range. Southerly to southeasterly
winds will increase and become gusty through the day. Additional
thunderstorms expected late this afternoon into tonight as a cold
front moves through the area. Winds to shift to the west and
become gusty behind the front with CIGS dropping into the MVFR and
possibly IFR range overnight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 1 PM CDT this afternoon for IAZ004>007-
015>017-023>028.

&&

DISCUSSION...Beerends
AVIATION...Beerends
Hazardous weather outlook, Sep 20, 3:34 AM CST, 4 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
434 AM CDT Thu Sep 20 2018

IAZ004>007-015>017-211000-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
434 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are possible late this afternoon into
this evening. The main severe threats are damaging winds and
possibly a few tornadoes, large hail is a secondary threat.
locally heavy rainfall is also possible.

Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon into this
evening.

IAZ023>028-033>039-211000-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-
434 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Severe thunderstorms are possible late this afternoon into
tonight. The main severe threats are damaging winds and possibly
a few tornadoes, large hail is a secondary threat. locally heavy
rainfall is also possible.

Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected late this afternoon into this
evening.

IAZ044>050-211000-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-
434 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Strong to severe thunderstorms are possible this evening into
tonight. The main severe threats are damaging winds and possibly
a tornado, large hail is a secondary threat. locally heavy
rainfall is also possible.

Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

IAZ057>062-070>075-081>086-092>097-211000-
Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-
Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-
Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
434 AM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A strong to possibly severe thunderstorm will be possible this
evening into tonight. The main severe threat will be damaging
winds. An isolated tornado or large hail cannot be ruled out.
Locally heavy rainfall is also possible.

Gusty non-thunderstorm winds of 20 to 30 mph with gusts to 40 mph
or more are expected today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Intermittent thunderstorm chances return to the forecast Monday
through much of next week. At this time the threat of severe
weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.

MJB

In the hours before

Local storm report, Sep 20, 3:38 AM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
438 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FLASH FLOOD      HAMPTON                 42.74N 93.20W
09/20/2018                   FRANKLIN           IA   LAW ENFORCEMENT

            FRANKLIN COUNTY SHERIFFS OFFICE REPORTED A
            NUMBER OF ROADS ACROSS THE COUNTY WITH WATER
            RUNNING OVER THEM, INCLUDING A FEW
            IMPASSABLE AT THE TIME OF THE CALL.

&&
Local storm report, Sep 20, 6:44 AM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
744 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 AM     HEAVY RAIN       HAMPTON                 42.75N 93.20W
09/20/2018  E5.50 INCH       FRANKLIN           IA   PUBLIC

            5.5 INCHES OF RAIN IN THE PAST 12 HOURS. 9.3
            INCHES OF RAIN IN THE PAST 48 HOURS.
            BASEMENT FLOODING IN THE HOUSE. REPORT VIA
            SOCIAL MEDIA.

&&

MJB
Local storm report, Sep 20, 7:40 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
840 AM CDT THU SEP 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     HEAVY RAIN       NEW HARTFORD            42.57N 92.62W
09/20/2018  E2.69 INCH       BUTLER             IA   TRAINED SPOTTER

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 flood. Local standard time, as filed.

Flood, Cerro Gordo

When
September 20, 8:15 AM CST to September 23, 12:15 AM CST
Where
Cerro Gordo County, 6.29 mi NW of Freeman to 5.59 mi NNW of Clear Lake Lake
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.290, -93.280

The Winnebago River at Mason City crested at 12.17 feet on 21 September 2018 at 0545 UTC.

Flood, Emmet

When
September 20, 2:15 PM CST to September 30, 11:59 PM CST
Where
Emmet County, 4.41 mi SSW of Wellingford to 5.51 mi SE of Wellingford
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.260, -94.830

The West Fork of the Des Moines River at Estherville crested twice through the period and remained in flood into October. The first crest was at 10.62 feet on 21 September 2018 at 2145 UTC, the second crest was at 9.81 feet on 29 September 2018 at 1915 UTC.

Flood, Black Hawk

When
September 20, 4:15 PM CST to September 29, 12:30 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 0.69 mi W of Boies
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Cedar Falls crested at 96.36 feet on 23 September 2018 at 1400 UTC.

Flood, Butler

When
September 20, 9:45 PM CST to September 24, 7:15 AM CST
Where
Butler County, 6.65 mi SE of Shell Rock to 5.07 mi ESE of Shell Rock
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.650, -92.490

The Shell Rock River at Shell Rock crested at 15.44 feet on 22 September 2018 at 1715 UTC.

Flood, Webster

When
September 21, 3:15 AM CST to September 23, 10:00 PM CST
Where
Webster County, 2.04 mi W of Roberts to 5.02 mi NNE of Dayton
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.420, -94.210

The Des Moines River at Fort Dodge crested at 14.14 feet on 23 September 2018 at 1645 UTC.

Flood, Humboldt

When
September 21, 5:15 AM CST to September 29, 11:00 AM CST
Where
Humboldt County, 5.72 mi SSE of Dakota City to 4.94 mi E of Dakota City
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.650, -94.160

The West Fork of the Des Moines River at Humboldt crested at 12.83 feet on 23 September 2018 at 0400 UTC.

Flood, Kossuth

When
September 21, 6:00 AM CST to September 25, 4:30 PM CST
Where
Kossuth County, 4.49 mi SW of Lu Verne to 2.94 mi E of Burt
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.880, -94.150

The East Fork of the Des Moines River at Algona crested at 19.16 feet on 22 September 2018 at 1915 UTC.

Flood, Black Hawk

When
September 21, 10:00 AM CST to September 22, 7:00 PM CST
Where
Black Hawk County, 0.69 mi N of Evansdale to 1.47 mi W of Hudson
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.480, -92.280

Black Hawk Creek at Hudson crested at 14.28 feet on 22 September 2018 at 1100 UTC.

Flood, Black Hawk

When
September 21, 11:30 AM CST to September 26, 4:00 PM CST
Where
Black Hawk County, 1.23 mi NE of (Alo)waterloo Muni A to 1.53 mi S of Cedar Falls
Cause
Heavy Rain
Property damage
$100,000
Reported by
Official NWS Observations
Coordinates
42.560, -92.380

The Cedar River at Waterloo crested at 18.96 feet on 23 September 2018 at 1930 UTC.

Flood, Wright

When
September 21, 4:00 PM CST to September 25, 4:45 PM CST
Where
Wright County, 2.13 mi SSE of Cornelia to 3.43 mi SW of Dows
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.750, -93.670

The Iowa River at Rowan crested at 14.41 feet on 23 September 2018 at 0445 UTC.

Flood, Palo Alto

When
September 22, 2:30 AM CST to September 23, 9:15 PM CST
Where
Palo Alto County, 2.62 mi WSW of Emmetsburg Arpt to 3.66 mi S of West Bend
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
43.090, -94.750

The West Fork of the Des Moines River at Emmetsburg crested at 11.29 feet on 23 September 2018 at 0530 UTC.

Flood, Webster

When
September 22, 10:00 AM CST to September 25, 9:30 PM CST
Where
Webster County, 19.19 mi SE of Lanyon to 2.58 mi SSE of Dayton
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.000, -93.970

The Des Moines River at Stratford crested at 23.08 feet on 24 September 2018 at 1245 UTC.

Flood, Hamilton

When
September 23, 4:00 AM CST to 10:30 PM CST
Where
Hamilton County, 2.07 mi N of Stratford to 3.45 mi N of Stanhope
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.300, -93.930

The Boone River at Webster City crested at 14.40 feet on 23 September 2018 at 1800 UTC.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785689, 785683, 785681, 785695, 785686, 785687, 785679, 785688, 785680, 785694, 785682, 785696, 785697.